Acute psychosis induced by isotretinoin

. 2014 Jul-Sep; 56(3): 295–297.
PMCID: PMC4181187
PMID: 25316943

Abstract

Isotretinoin is used for the treatment of severe acne. Psychiatric side-effects, particularly depression, have been well-documented. This dramatic case report is about a young male patient who developed acute psychosis within a few days of starting isotretinoin. Due to his persecutory delusions, the patient, who was an Indian engineer working in Germany, decided to immediately return to India fearing for his life in Germany. Careful history taking established the cause of the psychosis. Isotretinoin was stopped; patient showed rapid improvement, within a week, on a low dose of risperidone. Risperidone was continued as a precaution for 3 months. After a further 8 months, the patient remains well without any psychotropic medication.

Keywords: Acne, depression, isotretinoin, psychosis

INTRODUCTION

Isotretinoin is an oral medication used to treat severe acne. Isotretinoin is the 13-cis isomer of retinoic acid, the active form of vitamin A. Isotretinoin works in acne by reducing sebaceous gland size, inhibiting the formation of new comedones, reducing growth of Propionibacterium acnes, and decreasing inflammation. Improvement usually takes at least 2 months, and treatment needs to be continued for at least 4 months. Although it is indicated only for severe, treatment-resistant cystic or nodular acne, in practice, it is being increasingly prescribed even for mild or moderately severe acne.[] In the US, isotretinoin carries a so-called “Black Box” prescription warning of potential psychiatric side-effects including depression, suicide, and psychosis. It ranks in the top 10 drugs with respect to the number of reports of depression and suicide attempts.[] Between 1982 and 2000, 37 patients on isotretinoin committed suicide, while 110 patients needed inpatient treatment for depression.[] It is also highly teratongenic. While depression has been the most common psychiatric side-effect, psychosis has been occasionally documented.[] In this report, I present a patient who developed acute psychosis after being prescribed isotretinoin for acne.

CASE REPORT

Mr. M was a 27-year-old single male, who had been working as an engineer in Germany for 15 months. He attended my outpatients’ clinic in Chennai with his brother and mother. He had returned suddenly from Germany the previous day, as he was convinced that his life was under threat from his work colleagues. When asked why he was being targeted, he said that he had developed a software tool at work recently, which because of its effectiveness was able to do the job of several people; consequently, some of his

read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s